Log in
CLL Support Association
12,638 members19,387 posts

quinine to treat cramps and cll patients.

has anybody any comment to make regarding the above. My husband has been given two different opinions, one the cll consultant saying quinine should be avoided and a registrar saying it is perffectly suitable.

16 Replies
oldestnewest

The following links might be of use.

Dr Hamblin was a renown CLL specialist and his blog pages are still available.

mutated-unmuated.blogspot.c...

and also ligament sprain and quinine.

ehealthme.com/ds/quinine/li...

Dick

Reply

Here are earlier discussions about this in this group and some of the links to information that contributors provided.

The FDA does not recommend it’s use for this: Quinine and Leg Cramps: Not Worth the Risk medscape.com/viewarticle/77...

MedlinePlus warning:

Quinine should not be used to treat or prevent nighttime leg cramps. Quinine has not been shown to be effective for this purpose, and may cause serious or life-threatening side effects, including severe bleeding problems, kidney damage, irregular heartbeat, and severe allergic reactions.”[i/] You can also visit the Food and Drug Administration (FDA) website (http://www.fda.gov/Drugs/DrugSafety/ucm085729.htm) to obtain the Medication Guide.”

FDA; "Cautions Consumers About "Off-Label" Use of Quinine to Treat Leg Cramps" fda.gov/NewsEvents/Newsroom...

Previousely in the community:

Leg cramps are becoming frequent, does anyone else experience these? 7 replies healthunlocked.com/cllsuppo...

Does anyone suffer leg cramps especially in bed? 12 replies healthunlocked.com/cllsuppo...

CLL and night time leg cramping: Has anyone else experienced this? 13 replies healthunlocked.com/cllsuppo...

Reply

I have CLL and ITP and Quinine affected my platelets badly. I have bouts of leg cramps and there doesn't seem to be any reason for having these. If you can, avoid taking Quinine as it can make things worse in the long run :-(

Reply

I tired quinine last fall in an attempt to resolve issues with cramping in my legs and hands. It resolved the problem during the months I was taking it. However, the two monthly CBCs blood tests that occurred during that time showed a slight drop in my RBC count (to barely above normal) and the second blood test showed evidence of Poikilocytosis (abnormally shaped red blood cells) and Anisocytosis (red blood cells are of unequal size).

I have stopped taking quinine and my first test since stopping showed that my count returned to previous levels and the other two abnormalities were not reported. I just had another CBC if the results are similar to the previous CBC I will probably try quinine again, but and if the issues appear again I will probably look for other options.

Reply

Now I'm worried, because after a bout of really bad leg cramps the cll nurse suggested drinking tonic water for the quinine in it, I do drink quite a lot of it, and it has worked. Should I cut it down?

Reply

Try switching to water... the sugar content of tonic water is high and the quinine content fairly low... but who knows what effect it has on your platelet clumping...

Reply

If the leg cramps are confined to the calves you can train oneself to stop the cramp by quickly arching the foot as though you were attempting to touch your toe nails back on to the shin bone. It works even better if you can press something into the arch of the foot while attempting to bend the foot backwards. I have used the non cramping foot to hook under the cramping foot. Conversely, one can make the cramp worse by pointing the toes down.

Hope this helps.

WWW

Reply

Hi Lartington,

Last June I needed to have chemo treatment (B + R + CAL 101 (Idelaslib Trial.) --->>>>> see other posts

AT that time my other drug / tablet intake was reviewed - including daily Quinine for muscle cramps.

My Consultant recommended that I stop taking Quinine for the duration of my treatment.

I have finished the treatment but as the cramps are now only occasionally - I have not restarted daily Quinine.

Years ago I was advised to try Tonic water @ night - but a doctor suggested that the amount of quinine in a litre was too little to have an effect -- but it seemed to help.

Marty

Reply

Quinine is to be avoided particularly if a CLL patient has low platelets. Quinine is known for binding to platelets and inducing Thrombocytopenia. The biochemical nature of this process is complex and not all patients may experience lowered platelets for occasional quinine intake but all CLL patients would be wise to avoid quinine. Quinine is found in tonic water and folks may not realize it. Here is a link for the techies <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC370311/>

WWW

Reply

Thanks... I have switch to Martinis... Shaken and not stirred! ;-)

1 like
Reply

I have suffered from leg cramps for years, in the calves as a child but over the last twenty years all parts of the leg, rarely the calf, mainly the foot or thigh. My CLL started eight years ago, the leg cramps continue, so I did not put them together only thought it was part of the ageing process. Tonic has helped in the past but now I have cramps most nights brought on by a lot of walking but significantly more that one glass of red wine a day, white wine not so bad. In the winter I wear bed socks and a hot water bottle which helps, so is it just circulation or excessive abnormal muscle,use? My GP suggested tonic but treated my complaint as a bit of a laugh by saying with a grin on his face.," Just give it a bit of a rub if it annoys you!) in both feet at once makes getting to the bathroom for an urgent pee problematical and now I'm getting it in both hands so I had better but this I-Pad down!!

Reply

Be sure to have your vitamin d and b levels checked. I have always liked tonic water with or without the gin, but now it's just another drink with corn syrup, so back to water. Working with my doctor to get my vitamin levels into healthy ranges - they were very low - seems to have made a difference in my bone pain. I agree about pulling the toes back if the cramp is in the calf. It also helps to stand up and force your foot to rest flat on the ground and then pull the toes up.

Reply

Hi, my vit D was very low, so I take that every day and have done for quite some time, but must admit, the level has never been rechecked. If only the cramps were just in the calf. I get it right up to my hip and when it happens it agonising. So far, the tonic water has helped, which is why I am loath to give it up, I've just had a look back at my bloods, and the last twice my platelet levels have dropped quite lot. They were always about 300, which I know is good, but the time before last they went down to 250, and last time they were just over 200. Due another blood test at the end of the month, so will watch that with interest.

Reply

I certainly saw an improvement in my energy levels from a very low point after being on vit d suppliments for a few days. Should have your levels checked to ensure you are up to sensible level. Being too high is not good either.

Reply

This is a totally layman answer based on very little knowledge. There could be a connection between G6PD deficiency and leukemia. I took quinine when we went on safari, I later discovered the deficiency and even later... CLL. So please check this out with a doctor.

Reply

Hello

Quinine and ibuprofen started to affect my platelets bringing me out in petechia so unfortunately have had to give up the g and t's and only take paracetamol when ill.

Helen U.K.

1 like
Reply

You may also like...